IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 604 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (839 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed2182    
    Printed36    
    Emailed1    
    PDF Downloaded90    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2013  |  Volume : 45  |  Issue : 6  |  Page : 634-635
 

A rare case of imatinib-induced erythroderma


Department of Dermatology, Command Hospital, Pune, Maharashtra, India

Date of Submission03-May-2013
Date of Decision14-Jul-2013
Date of Acceptance09-Sep-2013
Date of Web Publication14-Nov-2013

Correspondence Address:
Biju Vasudevan
Department of Dermatology, Command Hospital, Pune, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.121386

Rights and Permissions

 » Abstract 

Imatinib, a specific tyrosine kinase inhibitor is a newer anticancer agent, which has shown excellent efficacy in managing chronic myeloid leukemia. It is generally well tolerated with few side effects. Most commonly reported adverse events are maculopapular eruptions and periorbital edema. Severe adverse reactions are seen in 5% of patients. Exfoliative dermatitis has been very rarely reported with this drug. We report a case of a 52-year-old male who initially presented with a maculopapular rash and developed erythroderma on continuation of the drug.


Keywords: Adverse cutaneous drug reaction, erythroderma, Imatinib


How to cite this article:
Verma R, Vasudevan B, Pragasam V, Neema S. A rare case of imatinib-induced erythroderma. Indian J Pharmacol 2013;45:634-5

How to cite this URL:
Verma R, Vasudevan B, Pragasam V, Neema S. A rare case of imatinib-induced erythroderma. Indian J Pharmacol [serial online] 2013 [cited 2019 Oct 19];45:634-5. Available from: http://www.ijp-online.com/text.asp?2013/45/6/634/121386



 » Introduction Top


Imatinib, a specific tyrosine kinase inhibitor has shown excellent efficacy in management of chronic myeloid leukemia (CML). There may be almost complete remission hematologically in the chronic phase of management of CML due to this drug. [1] The drug is mostly well tolerated. However, various dermatologic and also non-dermatologic adverse effects have been reported. Incidence of dermatological adverse effects varies between 9.5% and 69%. Most commonly reported adverse events are maculopapular eruptions, periorbital edema, and the less commoner ones include Steven Johnson syndrome-Toxic epidermal necrolysis (SJS/TEN), acute generalized exanthematous pustulosis, hypopigmentation, lichenoid reaction, pityriasis rosea, and Sweet's syndrome. [2]


 » Case Report Top


A 52-year-old male presented to the medical outpatient department with complaints of low grade fever and lump on the left side of abdomen since one month duration. Investigations revealed total leukocyte count of 1.2 lakhs/mm 3 . Bone marrow examination revealed 2% blast cells, serum lactate dehydrogenase was 1134 IU/L, and an ultrasound of the abdomen revealed splenomegaly with span of 19 cm. Chromosomal studies revealed a bcr- abl gene rearrangement. The case was diagnosed as CML in chronic phase and patient was prescribed imatinib mesylate 400 mg once daily.

Ten days later, he developed redness and scaling involving dorsum of both hands which increased to involve his entire body over a period of 20 days. The lesions were associated with severe itching. There was no history of any other drug intake, or history of fever, jaundice, chest pain, palpitation and dyspnoea on exertion. Imatinib was continued and the rash worsened.

When the patient was referred to us, he had generalized skin rash of 40 days duration. General physical examination was unremarkable while systemic examination revealed splenomegaly, 3 cm below costal margin. Dermatological examination revealed generalized involvement of the body in form of dusky, blanchable erythema, and diffuse fine scaling. Lichenification was noted in flexures viz groin, axillae and neck [Figure 1] and [Figure 2]. Angular cheilitis was present. Ophthalmological examination revealed periorbital edema with conjunctival congestion and loss of eyelashes. Nails showed transverse hyperpigmented bands at the same level in all nails. Investigations revealed hemoglobin of 14.5 gm%, total leukocyte count 11,500/mm 3 , and differential count was polymorphs- 50, lymphocytes- 8, monocytes- 2, and eosinophils 40. Urine examination, blood sugar, renal, and liver function tests were within normal limits.
Figure 1: Extensive scaling of (a) neck (b) axillae and upper chest

Click here to view
Figure 2: Involvement of (a) lower limbs and (b) both forearms

Click here to view


Imatinib was immediately stopped and patient was prescribed on tablet prednisolone 40 mg/day, which was maintained at full dose for two weeks, tapered by 10 mg every week, and stopped after a total of five weeks. Supportive measures including high protein diet, appropriate temperature control, fluid, and electrolyte balance were provided. Improvement was noted with decreased erythema on fifth day and significant reduction in scaling by day 11. The rash disappeared completely within three weeks. The patient was changed to an alternative anti-CML medication (Cyclophosphamide based) and rechallenge or desensitization was not resorted to, as erythroderma is considered a severe form of drug reaction.


 » Discussion Top


Despite common occurrence of cutaneous adverse event with imatinib, severe adverse cutaneous drug reactions are uncommon and seen in 5% of cases. [3] Acute generalized exanthematous pustulosis, epidermal necrolysis, and Steven Johnson syndrome have been reported previously. Other rare reactions mentioned include mycosis fungoides like eruption, follicular mucinosis, porphyria cutanea tarda, neutrophilic eccrine hidradenitis, eccrine squamous syringometaplasia, and panniculitis.

There are only six probable cases of exfoliative dermatitis due to imatinib reported in literature. [4],[5] Exfoliative dermatitis generally occurs 1-3 wks after starting therapy on initial exposure and within hours to days on rechallenge. Mechanism of development of rash after imatinib administration is not known, however, hypersensitivity reaction as a mechanism has been postulated. [6] In this case causality assessment using Naranjo scale showed that imatinib was the probable cause for the ADRs (Score 7). A similar conclusion was made with WHO-UMC causality categories.

Most of the rashes due to imatinib are self limiting and do not require discontinuation of treatment. Oral antihistaminics and topical steroids suffice in most of these cases. In contrast, severe reactions require discontinuation of drug. Desensitization therapy can be used by administering increasing doses of drug in cases of mild reactions. Erythroderma necessitating stoppage of therapy is considered as grade 4 toxicity according to National Cancer Institute/National Institutes of Health (NCI/NIH) Common Toxicity Criteria. [7]

It is important to recognize the cutaneous adverse effects of this drug, so that severe and potentially life threatening adverse reaction can be identified early and remedial action can be taken early. It is equally important to continue therapy in minor cutaneous adverse events so that patient can get benefit from treatment with this gold standard drug for CML.

 
 » References Top

1.Deininger MW, O'Brien SG, Ford JM, Druker BJ. Practical management of patient with chronic myeloid leukemia receiving Imatinib. J Clin Oncol 21:1637-47.  Back to cited text no. 1
    
2.Scheinfeld N. Imatinib mesylate and dermatology part 2: A review of the cutaneous side effects of imatinib mesylate. J Drugs Dermatol 2006;5:228-31.  Back to cited text no. 2
[PUBMED]    
3.Pavithran K, Thomas M. Imatinib induced Stevens - Johnson syndrome: Lack of recurrence following rechallenge with lower dose. Indian J Dermatol Venereol Leprol 2005;71:1288-9.  Back to cited text no. 3
    
4.Banka N, Aljurf M, Hamadah I. Imatinib (STI-571)-induced exfoliative dermatitis in a Saudi patient with deck chair sign. Dermatology 2003:207:329-30.  Back to cited text no. 4
    
5.Mathew T, Chandrashekar L, Pulimood S, Srivastava A. Imatinib induced erythroderma. Australas J Dermatol 2007;48:193-4.  Back to cited text no. 5
[PUBMED]    
6.Vano-Galvan S, Fernandez-Guarino M, Henriquez-Santana A, De Las Heras E, Calbacho M, Jaen P. Imatinib-induced erythroderma mediated by an unusual non-dose-dependent mechanism. Eur J Dermatol 2007;17:538-9.  Back to cited text no. 6
[PUBMED]    
7.Druker BJ, Talpaz M, Resta DJ, Peng B, Buchdunger E, Ford JM, et al. Efficacy and safety of a specific inhibitor of the BCR-ABL tyrosine kinase in chronic myeloid leukemia. N Engl J Med 2001;344:1031-7.  Back to cited text no. 7
[PUBMED]    


    Figures

  [Figure 1], [Figure 2]

This article has been cited by
1 Imatinib
Reactions Weekly. 2014; 1484(1): 20
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow